Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 461, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 28, 2009, 3:09 PM CDT for Jones County, Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2009, 3:09 PM CDT (20:09 UTC)
- Expired
- Jul 28, 2009, 3:34 PM CDT
- In force
- 25 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
County Jones County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 106 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1102 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 11:21 AM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Jul 28, 11:21 AM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1121 AM CDT TUE JUL 28 2009
.DISCUSSION...WILL MAINTAIN THE FLASH FLOOD WATCH FOR NW AND WEST
CENTRAL ZONES FOR TODAY. THE BEST FORCING IS EXPECTED TO MOVE INTO
NERN LA/WRN MS THIS AFTERNOON TO CONTINUE THE POSSIBILITY OF PERIODS
OF HEAVY RAINFALL IN AN AIR MASS OF PRECIPITABLE WATER VALUES
MEASURED AT 2.37 INCHES AT JAN THIS MORNING. PERIODS OF HEAVY
RAINFALL WILL OCCUR OVER MOST OF THE REGION THIS AFTERNOON AND
EVENING. SCT TSTMS AND AREAS OF RAIN WILL CONTINUE OVER NERN ZONES
AS THE LOW CIRCULATION AT LOWER LEVELS LIFTS TO THE NE. THE
DEVELOPING COMPLEX OVER NRN/CNTRAL LA WILL CONTINUE ITS GENERALLY
EWD TREK AND WILL RESULT IN PERIODS OF GOOD RAINFALL INTO SWRN ZONES
THIS AFTERNOON. ONCE AGAIN...RAIN AMOUNTS WILL BE LIGHTEST OVER SERN
AREAS ALTHOUGH POCKETS OF HEALTHY RAINFALL WILL OCCUR WITH SOME
AFTERNOON TSTMS. ADJUSTED AFTERNOON HIGHS...MOSTLY COOLER FOR NRN
AREAS WHERE RAINFALL WILL HAMPER HEATING.
&&
.PREV DISCUSSION...455 AM CDT TUE JUL 28 2009 TODAY THROUGH
WEDNESDAY NIGHT. A LARGE AREA OF RAIN CONTINUE FOR MUCH THE WESTERN
PART OF THE CWA. RAIN HAS BEEN GRADUALLY SPREADING EAST AND
SOUTH...BUT VERY LITTLE SEEMS TO BE REACHING THE GROUND IN THOSE
AREAS. WENT LOWER POPS THIS MORNING FOR THE SOUTH AND EASTERN ZONES.
AS THE LOW MOVES CLOSER LATER THIS MORNING THEN HEAVIER RAIN WILL
SPREAD ACROSS THE ENTIRE CWA. LEFT DEFINITE RAIN IN EVERYWHERE FOR
THE AFTERNOON. SOUNDINGS SHOW SOME ELEVATED INSTABILITY AGAIN THIS
MORNING...BUT NOT MUCH FOR THE AFTERNOON OR EVENING. THERE WERE A
FEW THUNDERSTORMS TO THE WEST...CLOSER TO THE DISTURBANCE. THERE
COULD BE ONE OR TWO STRONG STORMS IN THE WESTERN ZONES THIS
MORNING...BUT NOT EXPECTING MUCH IN THE WAY OF SEVERE. MAY LEAVE
MENTION OF A FEW STRONG STORMS IN THE HWO. HEAVY RAINFALL REMAINS
THE BIGGEST CONCERN AT THIS TIME. EXPANDED THE FLASH FLOOD WATCH TO
CATCH THE JACKSON METRO AREA. ALTHOUGH FLASH FLOOD GUIDANCE REMAINS
RELATIVELY HIGH...THERE SEVERAL PLACES AROUND THE CWA THAT
EXPERIENCE FLASH FLOODING FROM A QUICK 1 OR 2 INCHES OF RAIN. WILL
ALLOW THE FFA TO EXPIRE THE SAME TIME...00Z.
THE DISTURBANCE CONTINUE TO TRACK EAST THROUGH THE NIGHT...PULLING A
GOOD AMOUNT OF MOISTURE EAST ALSO. THERE WILL BE A FEW LINGERING
SHOWERS THIS EVENING...MAINLY ACROSS THE NORTHEAST. LEFT LIKELY RAIN
CHANCE IN FOR THE EVENING. WEDNESDAY...SHOWERS AND THUNDERSTORMS
REDEVELOP ACROSS THE AREA EARLY WEDNESDAY AND CONTINUE THROUGH THE
DAY. IT LOOKS LIKE THE BOUNDARY WILL HANG ON IN THE SOUTHEAST AND
THE NEXT FRONT AND LOW WILL BE APPROACHING. PW VALUES REMAIN NEAR 2
INCHES. LOW LEVEL LAPSE LOOK DECENT ON THE SUNDAY. HOWEVER...SHEAR
WAS WEAK. WILL CONTINUE THUNDER WORDING...BUT NOT CONFIDENT STRONG
STORMS WILL CONTINUE WEDNESDAY.
STUCK WITH THE MODEL VALUES FOR THE MOST PART ON POPS AND TEMPS.
RAISED POPS IN A FEW PLACES. TEMPERATURES WERE IN THE LOWER AND MID
80S TODAY...WHICH IS GOOD. THE GFS KEEPS BRINGING LOWER 90S IN FOR
THE 3 PERIOD. WITH CONVECTION EXPECTED EARLY WEDNESDAY...THINK MID
80S WAS GOOD FOR HIGHS.
.LONG TERM...GLOBAL MODELS ARE IN GENERAL AGREEMENT THAT
THE ACTIVE CONVECTIVE PATTERN WILL PERSIST LATE THIS WEEK. ANOTHER
UNSEASONABLY STRONG SHORTWAVE TROUGH MOVING THROUGH ENERGETIC
CYCLONIC FLOW WILL LIKELY BRING A CONVECTIVE SYSTEM ACROSS THE NRN
HALF OF THE AREA THURSDAY NIGHT AND HAVE INCREASED MEX POPS THERE.
PRECIPITABLE WATER AIR > 2 INCHES...20-30KTS OF WESTERLY LOW-MID
LEVEL FLOW...AND A 340K+ 850MB THETAE RIDGE FEEDING INTO THE SYSTEM
SPELL MORE HEAVY RAIN AND FLASH FLOOD POTENTIAL MOSTLY NORTH OF
I-20. THERE WILL ALSO BE CONDITIONAL RISK FOR SEVERE WEATHER
GOVERNED BY HOW MUCH DIURNAL HEATING CAN PRECEDE THE SYSTEM...SO
WILL CONTINUE TO MENTION BOTH THE SEVERE/HEAVY RAINFALL RISKS IN THE
HWO.
THIS WEEKEND INTO EARLY NEXT WEEK...THE 00Z GFS INDICATES
SUBSTANTIAL RELAXING OF THE DEEP LAYER FLOW AND WEAKER SYNOPTIC
SCALE FORCING...SUGGESTING THAT TSTM ACTIVITY WILL BECOME MORE
DISORGANIZED AND DIURNALLY-DRIVEN. THIS RETURN TO A MORE TYPICAL
PATTERN IS SUPPORTED BY THE GEFS...BUT IT SHOULD BE NOTED THAT THE
ECMWF STILL MAINTAINS LOWER HEIGHTS. FOR NOW THE LOW-END MEX CHANCE
POPS AND TEMPERATURES NEAR OR SLIGHTLY ABOVE CLIMATE AVERAGE LOOK
REASONABLE. /EC/
&&
.AVIATION...CEILINGS WILL BE BASICALLY MVFR WITH SOME IFR IN LOW
CLOUDS WITH SHOWERS WITH HEAVY RAIN AND EMBEDDED THUNDERSTORMS.
VISIBILITIES WILL CONTINUE TO BE REDUCED DUE TO PERIODS OF HEAVY
RAIN AND PATCHY FOG. WINDS WILL REMAIN OUT OF THE SOUTH AROUND 10KTS
OR LESS. VFR CONDITIONS MAY DEVELOP BRIEFLY TONIGHT...MAINLY AFTER
03Z. FOR TONIGHT MUCH OF THE RAIN WILL BE DECREASING...BUT STILL
EXPECT SOME SHOWERS WITH A FEW EMBEDDED RUMBLES OF THUNDER THROUGH
THE NIGHT. THIS WILL PROVIDE MORE MVFR CONDITIONS WITH LOCAL IFR
CONDITIONS IN LOW CLOUDS...PATCHY FOG AND SHOWERS WITH EMBEDDED
ISOLATED THUNDERSTORMS. FOR WEDNESDAY MORNING EXPECT PATCHY SHOWERS
WITH IFR-MVFR CEILINGS./17/
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MSZ018-019-025>028-
034>036-040>043-047>049.
LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR LAZ007>009-015-016.
AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ARZ074-075.
&&
7/EC
03/17Hazardous weather outlook, Jul 28, 1:47 PM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE JACKSON MS 147 PM CDT TUE JUL 28 2009 ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>028-034>036-040>043- 047>049-291900- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY- WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY-YAZOO-MADISON MS- WARREN-HINDS-RANKIN- 147 PM CDT TUE JUL 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS...EXTREME NORTHEAST LOUISIANA...AND WEST CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND WEDNESDAY SOME LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE THIS AFTERNOON INTO EARLY THIS EVENING AS RAIN AND SOME EMBEDDED THUNDERSTORMS MOVE ACROSS THE AREA. THE AIRMASS OVER THE ARKLAMISS REMAINS VERY MOIST...AND DEVELOPING SHOWERS AND THUNDERSTORMS WILL PRODUCE VERY HEAVY DOWNPOURS. IN ADDITION...A FEW STRONG TO SEVERE THUNDERSTORMS CONTAINING WIND GUSTS OF 40 TO 60 MPH AND SOME HAIL WILL BE POSSIBLE FOR THIS AFTERNOON INTO EARLY THIS EVENING...BUT LIMITED DAYTIME HEATING WILL MITIGATE THE OVERALL SEVERE WEATHER RISK. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY A STRONG UPPER LEVEL DISTURBANCE PASSING OVER THE AREA LATE THURSDAY INTO FRIDAY SHOULD BRING ANOTHER ROUND OF HEAVY RAINFALL AND THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS. VERY MOIST AIR WILL CONTINUE TO SUPPORT THE POTENTIAL FOR LOCALIZED FLOODING. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED MAY BE NEEDED THROUGH EARLY THIS EVENING AND AGAIN LATE THIS WEEK. MSZ029>033-037>039-044>046-050>052-291900- WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-NOXUBEE- LEAKE-NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE- 147 PM CDT TUE JUL 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND WEDNESDAY LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THIS AFTERNOON INTO EARLY THIS EVENING AS RAIN AND THUNDERSTORMS MOVE ACROSS THE AREA. THE AIRMASS OVER THE ARKLAMISS REMAINS VERY MOIST...AND DEVELOPING SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCAL HEAVY DOWNPOURS. IN ADDITION...A FEW STRONG TO SEVERE THUNDERSTORMS CONTAINING WIND GUSTS OF 40 TO 60 MPH AND HAIL WILL BE POSSIBLE...BUT LIMITED DAYTIME HEATING WILL MITIGATE THE OVERALL SEVERE THUNDERSTORM RISK. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY A STRONG UPPER LEVEL DISTURBANCE PASSING OVER THE AREA LATE THURSDAY INTO FRIDAY SHOULD BRING ANOTHER ROUND OF HEAVY RAINFALL AND THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS. VERY MOIST AIR WILL CONTINUE TO SUPPORT THE POTENTIAL FOR LOCALIZED FLOODING. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED MAY BE NEEDED THROUGH EARLY THIS EVENING AND AGAIN LATE THIS WEEK. LAZ023>026-MSZ053>066-072>074-291900- FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-CLAIBORNE-COPIAH-SIMPSON- SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE- JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 147 PM CDT TUE JUL 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA AND SOUTH CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND WEDNESDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AS A STRONG UPPER LEVEL DISTURBANCE PASSES BY THIS AFTERNOON. THE AIRMASS IS VERY MOIST AND DAYTIME HEATING HAS INCREASED ALLOWING NUMEROUS THUNDERSTORMS TO DEVELOP. THE STRONGEST STORMS COULD PRODUCE WIND GUSTS OF 40 TO 60 MPH AND HAIL...AND VERY HEAVY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. A STRONG UPPER LEVEL DISTURBANCE PASSING OVER THE AREA LATE THURSDAY INTO FRIDAY SHOULD BRING ANOTHER ROUND OF HEAVY RAINFALL AND THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS. VERY MOIST AIR WILL CONTINUE TO SUPPORT THE POTENTIAL FOR LOCALIZED FLOODING. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED MAY BE NEEDED THROUGH EARLY THIS EVENING AND AGAIN LATE THIS WEEK. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 17
In the hours before
Special weather statement, Jul 28, 1:27 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 127 PM CDT TUE JUL 28 2009 MSZ062-281900- LINCOLN MS- 127 PM CDT TUE JUL 28 2009 A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN...40 TO 50 MPH WINDS AND PEA TO DIME SIZE HAIL WAS LOCATED 4 MILES SOUTH OF ENTERPRISE AT 126 PM CDT...MOVING NORTHEAST AT 25 MPH. PEOPLE IN LINCOLN COUNTY SHOULD MONITOR THIS STORM CLOSELY. MRM
Special weather statement, Jul 28, 2:02 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 202 PM CDT TUE JUL 28 2009 MSZ054-281930- COPIAH MS- 202 PM CDT TUE JUL 28 2009 A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN...40 TO 50 MPH WINDS AND PEA TO DIME SIZE HAIL WAS LOCATED 3 MILES NORTHEAST OF WESSON AT 202 PM CDT...MOVING NORTHEAST AT 30 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM. PEOPLE IN SOUTHEASTERN COPIAH COUNTY SHOULD MONITOR THIS STORM CLOSELY. MRM
Special weather statement, Jul 28, 2:37 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 237 PM CDT TUE JUL 28 2009 MSZ072-073-282005- LAMAR MS-MARION MS- 237 PM CDT TUE JUL 28 2009 A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN...40 TO 50 MPH WINDS AND PEA TO DIME SIZE HAIL WAS LOCATED OVER IMPROVE AT 236 PM CDT...MOVING EAST AT 25 MPH. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN NORTHEASTERN MARION AND NORTHWESTERN LAMAR COUNTIES SHOULD MONITOR THIS STORM CLOSELY. MRM
Special weather statement, Jul 28, 3:06 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 306 PM CDT TUE JUL 28 2009 MSZ065-066-074-282035- COVINGTON MS-JONES MS-FORREST MS- 306 PM CDT TUE JUL 28 2009 A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS AND VERY HEAVY RAIN WAS LOCATED 3 MILES NORTHWEST OF EASTABUCHIE AT 306 PM CDT...MOVING NORTHEAST AT 35 MPH. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN NORTHERN FORREST...JONES AND SOUTHEASTERN COVINGTON COUNTIES SHOULD MONITOR THIS STORM CLOSELY. GARRETT
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 3:29 PM CDT | Tornado Warning | JAN | Clay, Oktibbeha | 31 min |
| Jul 28, 3:54 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 53 min |
| Jul 28, 4:29 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 46 min |
| Jul 28, 6:01 PM CDT | Severe Thunderstorm Warning | JAN | Clay, Lowndes | 22 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.